Thunderstorm Wind, Schuyler
- When
- July 31, 5:42 AM CST to 5:47 AM CST
- Where
- Schuyler County, Rushville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.120, -90.570
Several large tree branches were blown down.
A thunderstorm cluster that developed across western Iowa during the pre-dawn hours of July 31st tracked eastward through central Illinois in a decaying fashion during the morning. The storms produced a few pockets of minor wind damage and reports of quarter-sized hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A thunderstorm cluster that developed across western Iowa during the pre-dawn hours of July 31st tracked eastward through central Illinois in a decaying fashion during the morning. The storms produced a few pockets of minor wind damage and reports of quarter-sized hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 31, 5:41 AM CST, 1 minute earlier. Its key messages:
Area Forecast Discussion...Updated National Weather Service Lincoln IL 641 AM CDT Wed Jul 31 2024 .KEY MESSAGES... - Several rounds of storms will be seen this morning through Thursday. A slight risk (level 2 of 5) for severe storms exist across the area both today and Thursday. - Heat indices have the potential to peak between 100-110 this afternoon and Thursday if convective debris can clear out quick enough for temperature recovery. && .MESOSCALE... Issued at 641 AM CDT Wed Jul 31 2024 An organized line of thunderstorms is situated along an arched line from roughly Galesburg to Lewistown to Quincy just before 7 am. IR satellite imagery depicts cold cloud tops implying deep convection is in place. Storms will continue to track east- southeast along the MLCAPE gradient, with the latest RAP analysis showing 1500-2000 J/kg stretched from western IL to southeast parts of the state. Strong to severe wind gusts of 50-65 mph have been reported at observation sites over the last hour with the storms, with similar reports possible within the strongest storms going forward. A Severe Thunderstorm Watch is in effect for most of the area through late morning. NMA && .DISCUSSION... Issued at 325 AM CDT Wed Jul 31 2024 All aboard the MCS express! Several waves of storms will continue through Thursday as we remain situated on the northern periphery of a strong upper ridge. Our next complex of storms has already blossomed over central Iowa early this morning along the nose of a 40-45 kt LLJ. Storm activity is projected to track east-southeast through this morning, following the instability gradient. Most convective allowing models (CAMs) are not handling ongoing storms great, though the 31.07Z run of the HRRR has caught on despite it being slightly further west from reality. The HRRR and manual tracking of storms has them entering west-central Illinois between 5- 7 am. 1000-2000 J/kg of MLCAPE and 30-40 kts of bulk shear as noted on RAP analysis should allow storms to hold their strength as they spill into the area over the next few hours. The main threats with the storms as they move in are damaging winds and heavy rainfall. Orientation of storms is presently more parallel to the steering flow, so training of storms could result in isolated flash flooding especially in urban and low-lying areas. Storms will clear from west to east by later this morning or early afternoon, though a warm front draped over central parts of the state may trigger additional development later this afternoon or evening depending on how quickly we destabilize. A brief period of upper ridging will provide some subsidence overhead, which should work to suppress any activity that may try to develop. CAMs favor a drier period later today, though they also haven't been very reliable in our ongoing setup. Confidence in temperatures and heat indices remain pretty low for today. If temperatures can recover quick enough this afternoon, heat indices have the potential to approach 100-110 which would warrant a Heat Advisory in spots. However, due to the uncertainty a headline has not been issued. A closed upper low will swing into the Upper Mississippi Valley later tonight, bringing better large-scale forcing. Storms are expected to initiate ahead of a cold front in the central Plains this evening and grow upscale as they are fed by a ~40 kt 850 mb LLJ nosing into Iowa/western IL. Storms should begin to approach our county warning area sometime after midnight, posing a threat for severe hazards through Thursday morning. Activity should wane as the LLJ weakens by mid to late morning. Temperatures may once again be impacted by convective debris on Thursday, but if we are able to recover heat indices could peak in the 100-110 range. Storm chances increase once again by Thursday afternoon/evening as we destabilize underneath the approaching upper shortwave. Severe weather will be possible during this time period. The upper shortwave will become closed off late this week, which will ultimately slow its progression. Temperatures will turn cooler by Friday though dewpoints will remain elevated. Occasional chances for showers and storms will persist through Saturday underneath the low, though chances for severe weather appear very low. Surface ridging will overspread the area by Sunday, bringing drier conditions back to central Illinois. By early next week a cold front will approach from the north, becoming stationary near or just north of here as ridging amplifies over the southwest US/Plains states. Some low end precipitation chances could accompany the front, though a majority of that will probably stay north of here. Temperatures look to stay near or slightly above our seasonal normals this weekend into early next week. NMA && .AVIATION... (For the 12z TAFs through 12z Thursday Morning) Issued at 623 AM CDT Wed Jul 31 2024 A large complex of thunderstorms is working east-southeast into western Illinois as of 11Z and is expected to track through all TAF sites this morning. Observations upstream with storms have shown MVFR to IFR ceilings and visbys, with winds shifting to the west-northwest and gusting to 30-50 kt. Some lingering showers or storms could continue at SPI, DEC, and CMI through late afternoon, but chances of that occurring is pretty low (30%). A lull in activity will be seen this evening before another thunderstorm cluster comes plowing through sometime after midnight. NMA && .ILX WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous Weather Outlook National Weather Service Lincoln IL 527 AM CDT Wed Jul 31 2024 ILZ027>031-036>038-040>043-047>053-011100- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler- Mason-Logan-De Witt-Cass-Menard-Scott-Morgan-Sangamon-Christian- Macon- 527 AM CDT Wed Jul 31 2024 This Hazardous Weather Outlook is for central Illinois and west central Illinois. .DAY ONE...Today and tonight. Thunderstorms will move across the area this morning. They are likely to be strong to severe, with damaging winds the primary threat. Periods of heavy rain will result in localized ponding of water. Another cluster of storms is expected after midnight, with the best chances closer to the I-74 corridor. These may also be severe. Outside of the storms, heat index values around 100 degrees are expected this afternoon. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Strong to severe storms will continue into Thursday morning, with damaging winds and heavy rain the main threats. While additional storms are expected on Friday, the severe weather threat should be further east. Heat index values of 100 to 105 degrees are expected Thursday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this morning, and again after midnight. Expected storm motion is toward the southeast around 40 mph. ILZ044>046-054>057-061-011100- Piatt-Champaign-Vermilion-Moultrie-Douglas-Coles-Edgar-Shelby- 527 AM CDT Wed Jul 31 2024 This Hazardous Weather Outlook is for east central Illinois. .DAY ONE...Today and tonight. Thunderstorms will move across the area later this morning through midday. They are likely to be strong to severe, with damaging winds the primary threat. Periods of heavy rain will result in localized ponding of water. Another cluster of storms is expected after midnight, and these may also be severe. Outside of the storms, heat index values around 100 degrees are expected this afternoon. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Strong to severe storms will continue into Thursday morning, with damaging winds and heavy rain the main threats. While additional storms are expected on Friday, the severe weather threat should be further east. Heat index values of 100 to 105 degrees are expected Thursday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 9 am and 1 pm, and again toward sunrise Thursday. Expected storm motion is toward the southeast around 40 mph. ILZ062-063-066>068-071>073-011100- Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence- 527 AM CDT Wed Jul 31 2024 This Hazardous Weather Outlook is for southeast Illinois. .DAY ONE...Today and tonight. Strong to severe thunderstorms are expected to move into the area by early afternoon. Damaging winds and localized flooding are the primary threats. Additional storms are possible toward sunrise Thursday morning, and these may also be strong to severe. Heat index values of 100 to 110 degrees are expected today. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Strong to severe storms will continue into Thursday morning, with additional storms forming in the afternoon. While more storms are expected on Friday, the severe weather threat should be further east. Heat index values of 100 to 110 degrees are expected Thursday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon, and again toward sunrise Thursday. Expected storm motion is toward the southeast around 40 mph. Geelhart
The Lincoln radar (KILX), 105 km away, was scanning. The volume nearest the first event began at 11:42 UTC.
5 thunderstorm wind, 2 hail. Local standard time, as filed.
Several large tree branches were blown down.
A 14-inch diameter tree limb was blown down onto powerlines causing a neighborhood to lose power.
A few trees were blown down across powerlines.
A few trees were blown down across powerlines.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, July 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1189740, 1189741, 1189742, 1189747, 1189744, 1189746, 1189752.